Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 3, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Jun 7, 2024, 4:57 AM EDT for Alger County, Michigan. It took effect at Jun 7, 2024, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2024, 4:57 AM EDT (08:57 UTC)
- In effect from
- Jun 7, 2024, 8:00 AM EDT
- Expired
- Jun 7, 2024, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322 WHUS43 KMQT 070857 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 457 AM EDT Fri Jun 7 2024 MIZ006-080200- /O.NEW.KMQT.BH.S.0003.240607T1200Z-240608T0200Z/ Alger- 457 AM EDT Fri Jun 7 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Alger County. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TDUD
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 7, 4:52 AM EDT, 5 minutes earlier. Its key messages:
- Showery weather and much cooler through the weekend under the influence of low pressure, then warming and drying early next week.
- Wind gusts to 30 mph and pea-sized hail could be seen in a few of the thunderstorms Saturday.
Area forecast discussion, Jun 7, 4:52 AM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Marquette MI 452 AM EDT Fri Jun 7 2024 .KEY MESSAGES... - Showery weather and much cooler through the weekend under the influence of low pressure, then warming and drying early next week. - Wind gusts to 30 mph and pea-sized hail could be seen in a few of the thunderstorms Saturday. && .SHORT TERM /TODAY/... Issued at 451 AM EDT Fri Jun 7 2024 Water vapor imagery/RAP analysis early this morning still show most of Upper Michigan under the influence of low pressure centered over northeast Ontario. So, current radar mosaic still has some scattered showers drifting through the eastern two-thirds of the forecast area. Across the western third though, a stream of drier air can be seen filtering into the area with an uptick in subsidence as mid-level ridging overspreads the UP. So, look for a drying trend after Fri 12Z with all of Upper Michigan rain free by Fri. 18Z. Nonetheless, decent mixing will make it a breezy day with west- northwest winds gusting up to 25 mph at times. And, temperatures will top off below normal with readings generally in the low to upper 60s. The exceptions will be low 70s across the south and low 50s to low 60s over the eastern third of the UP. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 329 AM EDT Fri Jun 7 2024 The shortwave low action continues through this weekend as a troughing pattern set up over central Canada tonight makes its way east to the St. Lawrence Seaway by Sunday evening. Meanwhile, high pressure ridging over the Northern Rockies and in the Northwest Territories tonight drops down to the Canadian Prairies and Northern Plains by Monday morning, bringing with it a reprieve from the rainfall for early next week. As the high pressure ridge continues to dig through the Great Lakes region towards New England while weakening through the middle of next week, expect a cold front to bring back rain chances back across our area Tuesday and/or Wednesday night and Thursday. Well above normal temperatures look to dominate the middle to latter portions of next week as warm air advection from the Desert Southwest is projected to travel over our area. More details follow below. We start the extended period dry for a little while as skies look to be mostly clear through midnight tonight. This will allow temperatures to drop down into the mid to low 40s in the central and east tonight as cloud cover looks to be limited/not make it to those areas until near/after dawn. That being said, rain showers look to return to the western U.P. late tonight as yet another shortwave rotates down from southern Manitoba through the U.P. Saturday. As the showers move into the eastern half of the U.P. by the mid- morning, we could see a few thunderstorms develop over the interior areas as CAPE becomes surface based to a few hundred J/kg. However, with little shear to work with within the convective profile of the atmosphere, no severe weather is expected; while shearing picks up significantly in the upper levels of the atmosphere, looking at the model soundings shows that parcel uplift is likely (70+%) to not reach these much higher winds. That being said, we could see some wind gusts up to 30 mph and pea-sized hail from a couple of these thunderstorms due to updraft collapse. Don't expect another breezy day Saturday, as limited temperature advection, a somewhat lackluster pressure gradient, and mostly cloudy skies will keep winds fairly light across the area; the exception could be in the Keweenaw in the hills to the south and north of Houghton, where winds could gust up to 25 mph during the mid to late afternoon hours. Overall, expect the highs Saturday to be pretty similar to what we will see today, namely the 60s. The showers look to end Saturday night as the shortwave continues to distance itself from us. Don't expect the reprieve from the rain showers to last all that long though, as one final shortwave rotates over our area come Sunday. With flow becoming more northerly, expect temperatures over the north half Sunday to be a few degrees cooler than what's expected Saturday; meanwhile, temperatures look to be a few degrees warmer in the south central on Sunday. The last of the showers looks to leave our area Sunday evening as high pressure begins to finally build into our area... We finally get an extended period of drier weather come Monday as a high pressure drops from Canada over the Upper Great Lakes. Expect sunny skies and light northerly flow as the high pressure continues to dig into the rest of the Great Lakes region Monday into Tuesday. The current forecast from the NBM has RHs dropping down into the lower 30 percents during the afternoon hours Monday. While the recent rainfall will help to keep surface moisture a little higher, given the dry air from the high moving overhead and the sunny skies, I wonder if we will see RHs drop down into the 20 percents or lower come Monday; as for right now, the uncertainty on this happening is a little too high to make any changes to the current forecast. We could see the dry weather come to an end Tuesday as the cold front of a low could move through the area. However, there has been recently been some model diffluence on where the low will appear; should the low fire out from northern Alberta, then we will more than likely remain dry into the middle of next week. Likewise, should the southerly solutions on the placement of the low win-out, then the chances for rainfall will become much higher. As we continue through next week, expect the temperatures to progressively warm with each day until near the end of next week, when there is very little model agreement. It does appear that another cold front will move through around next Wednesday too, bringing more showers and storms across the U.P. However, zonal flow is expected behind it in the mid levels, with warm air advection from the Desert Southwest possibly continuing behind it. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 109 AM EDT Fri Jun 7 2024 A nearly stationary low pressure over Ontario results in a steady flow of marginally MVFR/VFR cigs across our 3 TAF sites. Cigs at IWD/CMX have been VFR for several hours now and favor VFR prevailing at IWD, but observations lowered to MVFR at SAW and are trending in a similar direction at CMX. Model guidance adds confidence to the lowering trend at CMX tonight until surface heating increases mixing on Friday. All sites improve to VFR on Friday, but timing differences exist between the various models. Tend to favor faster dissipation on GFS as compared to CAMs. Otherwise, breezy WNW winds continue at all terminals through Friday, but gustiness was left out of TAFs at time. && .MARINE... Issued at 329 AM EDT Fri Jun 7 2024 Some westerly gusts of 20 to 25 knots are expected across the lake today as a shortwave low pressure moves through the Upper Great Lakes this morning and traverses into the Lower Great Lakes by this evening. Once the winds die down to 20 knots or less this evening, expect the light winds to continue across the lake until the end of the forecast period as weak shortwaves continue this weekend followed by high pressure ridging early next week. We could see some thunderstorms along the lakeshore Saturday as another shortwave rolls through the area. While no severe weather is expected, we could possibly see gusts up to 30 mph and small pea- sized hail due to updraft collapse. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...TDUD LONG TERM...TAP AVIATION...EK MARINE...TAP
Hazardous weather outlook, Jun 6, 2:51 PM EDT, 14 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 251 PM EDT Thu Jun 6 2024 MIZ001>007-009>014-084-085-071900- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 251 PM EDT Thu Jun 6 2024 /151 PM CDT Thu Jun 6 2024/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Rest of Today and Tonight Thunderstorms are possible mainly over the east half near Lake Michigan this evening. A moderate swim risk moves into the Lake Superior beaches of Alger County late this afternoon. Non-experienced swimmers should not get into the water after early this afternoon in the Pictured Rocks area as higher waves and rip currents could develop late today. See the latest Surf Recreational Forecast for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A high swim risk is expected over the Lake Superior beaches of Alger County on Friday. Swimmers should stay out of the water as high waves and rip currents are expected. See the latest Surf Recreational Forecast for additional details. Thunderstorms are possible Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-071900- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 251 PM EDT Thu Jun 6 2024 /151 PM CDT Thu Jun 6 2024/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Rest of Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-071900- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 251 PM EDT Thu Jun 6 2024 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Rest of Today and Tonight Thunderstorms are possible close to the shoreline this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. GS
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.